Hail, Pennington
- When
- July 14, 3:50 PM MST
- Where
- Pennington County, 1.64 mi N of Silver City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.103, -103.576
A thunderstorm produced hail to nickel size near Silver City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced hail to nickel size near Silver City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 14, 1:32 PM MST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 232 PM MDT TUE JUL 14 2015 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 229 PM MDT TUE JUL 14 2015 SLOW MOVING UPPER LEVEL TROUGH WILL PUSH INTO THE REGION DURING THE PERIOD BRINGING INCREASING CHANCES FOR SHRA/TS IN A WAA/POS THETA-E ADV REGIME. DIFFICULT FORECAST IN STORE AS FORECAST MODELS ARE STRUGGLING TO FIND ANY SORT OF CONSISTENCY. ONE PERSISTENCE SIGNAL IS FOR SCT/ISOLD TS OVER THE NORTHERN HILLS THIS AFTERNOON/CONVECTION DEVELOPING OVER CENTRAL WY AND PUSHING NE ACROSS THE FAR NW TONIGHT/AND ANOTHER AREA OF CONVECTION ORGANIZING INTO AN MCS OFF THE CENTRAL ROOKIES OF CO WHICH WILL SHIFT NORTHEAST INTO NE AND POSSIBLY CLIP SCENTRAL SD. INCREASING /RESPONDING LL SOUTHERLY FLOW WILL SUPPORT AT LEAST A LOW CHANCE TO ISOLD TS CHANCES ACROSS THE SE THROUGH EASTERN FA TONIGHT WHERE A DECENT POS THETA-E ADV SIGNAL IS NOTED AT H7. OTHERWISE...HAVE OPTED FOR JUST A LOW POP ACROSS THE REMAINDER OF THE AREA /SAVE THE FAR NW WHERE ANOTHER CONCENTRATE AREA OF ELEVATED POS THETA-E ADV WILL BE IN PLACE. MAIN LOBE OF DEEP LAYER ASCENT WILL SPREAD ACROSS THE FA WED WITH A SFC TROUGH/DRY LINE IN PLACE ACROSS THE FA. DIURNAL HEATING COUPLED WITH THIS FEATURE WILL SUPPORT DECENT CONVERGE OF SHRA/TS...ESP FROM THE BH EAST. SOME SEVERE POTENTIAL TOMORROW...ESP ACROSS NE SD WHERE ML CAPE IS PROGGED AOA 2000 J/KG AHEAD OF THE SFC TROUGH. HOWEVER...FLOW ALOFT LOOKS MARGINAL OVER MOST OF THE AREA. HENCE...FEEL THE BEST CHANCE FOR SEVERE WILL BE ACROSS NW SD CLOSER TO STRONGER FLOW ALOFT. HAVE INCORPORATED THE HIGHEST POPS ACROSS THE EASTERN ZONES WHERE THE BEST INSTABILITY REMAINS PROGGED. FLOW WILL ALSO INCREASE ENOUGH IN THE MID LEVELS ACROSS CENTRAL WY DURING THE AFTERNOON POTENTIALLY SUPPORTING ORGANIZED DIURNAL CONVECTION THERE. IF SO...THIS WILL PUSH INTO WESTERN AREAS IN THE EVENING AND COULD BRING THE RISK FOR STRONG GUSTY WINDS GIVEN INVERTED V PROFILES THERE. AS FOR TEMPS...CONVECTION AND CLOUDS MAY LOOK TO LIMIT RISES TO A DEGREE...AND HAVE GENERALLY PREFERRED 80S FOR HIGHS THUR. .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 229 PM MDT TUE JUL 14 2015 NEAR ZONAL FLOW ALOFT LATE IN THE WEEK WILL BRING WEAK DISTURBANCES ACROSS THE REGION. THIS W/SW UPPER FLOW WILL KEEP RELATIVELY LOW CHANCES FOR SHOWERS AND STORMS OVER PORTIONS OF THE AREA FOR THE END OF THE WEEK INTO EARLY NEXT WEEK. MODELS ARE DIFFERING WITH THE EXTENT OF PRECIP...WITH THE ECMWF COMING IN EVEN DRIER AS WEEK RIDGING TAKES SHAPE EARLY NEXT WEEK. THE GFS KEEPS CONVECTIVE ACTIVITY A LITTLE HIGHER. TEMPS WILL GENERALLY BE ABOVE AVERAGE. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY ISSUED AT 229 PM MDT TUE JUL 14 2015 VFR CONDITIONS ARE GENERALLY EXPECTED INTO TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA THIS AFTERNOON INTO THE EVENING. THE BEST CHANCES WILL BE ACROSS THE NORTHERN BLACK HILLS INTO NORTHWEST SOUTH DAKOTA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. LOCAL MVFR CONDITIONS CAN BE EXPECTED WITH ANY STRONGER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JC LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 351 AM MDT TUE JUL 14 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 351 AM MDT TUE JUL 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA THROUGH TONIGHT. A FEW STRONGER STORMS ARE POSSIBLE WITH GUSTY WINDS OR HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS ARE EXPECTED NEARLY EVERY DAY. ON WEDNESDAY...THERE IS A CHANCE FOR SOME STORMS TO BECOME SEVERE...ESPECIALLY ON THE SOUTH DAKOTA PLAINS EAST OF THE BLACK HILLS. OTHERWISE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT TUE JUL 14 2015
SDZ024-072-142300-
NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
412 PM MDT TUE JUL 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND WESTERN
MEADE COUNTIES UNTIL 500 PM MDT...
AT 412 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BROWNSVILLE...OR 9 MILES SOUTHEAST OF LEAD...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALENA AND BROWNSVILLE.
LAT...LON 4424 10371 4435 10372 4436 10362 4433 10358
4436 10356 4437 10347 4419 10345
TIME...MOT...LOC 2212Z 265DEG 8KT 4427 10361
HELGESONThe Rapid City radar (KUDX), 60 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592118.